An American Addiction Centers Resource

New to the DrugAbuse.com Forums?Join or

Xanax addiction Anxiety

Discussion in 'Prescription Drugs' started by mattmorgan66, May 16, 2018.

  1. mattmorgan66

    mattmorgan66 Member

    I have a severe addiction to Xanax I have been on them for 18 years I have seizures, brain fog, night sweats, high blood pressure, insomnia, muscle spasms and more what is the safest way to get off them?
  2. Stephani

    Stephani Member

    The consequence of using marijuana depends on how you use it. If you use it in a good way, then the result would be good. But when you use it without discipline and responsibility then you may suffer at the end.
  3. Dominica

    Dominica Author, Writer, Recovery Advocate Community Listener

    @mattmorgan66 hello. I suggest speaking with an addiction specialist to go off them. It can be dangerous to go off them abruptly so work with a Dr or specialist.
  4. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @mattmorgan66... Welcome to the community. The best and safest way to get off of Xanax or any benzodiazepine is to wean off of them slowly. If you try to quit too quickly, you will likely experience severe withdrawal symptoms, many of which can be dangerous. Talk to the doctor who prescribes your Xanax, or an addiction specialist. They can help you safely taper off of it. It will be a slow process, but it will be worth it.
    True concern likes this.
  5. Josh111187

    Josh111187 Community Champion

    Hi I just got home from the hospital from a spider bite but I have some really good advice that I believe can,help you. I am tired and will post again tomorrow. But take heart!!!
    I'm on 30mg valium down from around 200mg plus 6mg Xanax a year ago. I'm not comfortable on 30mg valium only, but point is it can be done. BTW I have all those symptoms also every time I lower the dose but only for about a week or two.
    Dominica likes this.
  6. Dominica

    Dominica Author, Writer, Recovery Advocate Community Listener

    @Josh111187 I'm so glad that you're home from the hospital! Excited to hear your newest Advice. So grateful that you're here journeying with us here in the forum.
  7. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    Sorry that a spider put you in the hospital, @Josh111187. It's amazing how a little thing like a spider can cause us humans big problems! Looking forward to your next post, my friend.
  8. True concern

    True concern Community Champion

    @deanokat is correct,these particular meds are very tough because there are so many side effects in the withdrawal stage and you basically covered them in your symptoms,hallucinations were the worst for me they will make you hallucinate worse than LSD which is scary and builds extreme anxiety.I personally believe tapering is the safest way for this class of substance as the withdrawal can be very deadly in multiple ways.Stay Strong and God Bless
    deanokat likes this.
  9. Josh111187

    Josh111187 Community Champion

    Hi I'm sorry I have been absent for so long. That medication I had to to take for the spider bite made me so sick I could not keep anything down. So literally every time I tried to swallow it would come right back up.
    My point is that withdrawals from benzodiazepines (because I couldn't keep them down long enough to get any in my system) landed me back in the hospital due to life threatening arrhythmia and siezures.
    This is not a sob story or any sort of cry for attention. I am really sorry for everyone dependent on these drugs. I have done everything you can think of and the benzodiazepines are by far the hardest to overcome. I was hallucinating just like I did a few strong LSD drops. NO EXAGGERATION!!!
    I am only trying to stress that other people should learn from my mistakes and experience w/this as well as the other good people who are also saying how incredibly important it is to be safe and taper off them.
    Please don't reinvent the wheel and suffer as we have and find a doctor that will help you taper.
    I too have been on them for more than a decade and getting off of them is a much slower process than that of someone who has not been on them nearly as long. Anyway God bless you and I am sure that you can be free again. I'm getting closer every day and sure that if I can then just about anyone else can too who is going to go about it the right way.
  10. Dominica

    Dominica Author, Writer, Recovery Advocate Community Listener

    @Josh111187 your story is a call to others to BEWARE of benzos.... for sure.

    you are getting closer to complete freedom from them... so proud of you!
    Josh111187 likes this.
  11. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    I hope you’re feeling better soon, @Josh111187. Please know that by sharing your experiences and insight you will no doubt help others. Benzos are a b*tch. Period.

    Sending you tons and tons of healing juju.
    Josh111187 likes this.
  12. True concern

    True concern Community Champion

    @Josh111187 I'm proud of you man,it's a good feeling to turn misery into something positive.Keep up the good work
    deanokat and Josh111187 like this.
  13. BurnedOut1

    BurnedOut1 Member

    I was 21 when I was first prescribed xanax by my primary care physician. I took it along with Paxil for anxiety/panic disorder. I am now 47 years old and I just was able to stop taking xanax regularly about 3 months ago.

    I had a horrible psychiatrist who was verbally abusive and when I expressed to him my interest in getting off these medications he said it was hopeless. That I would be on them for the rest of my life. I started to self ween myself off the medicine over time. I reduced what I was taking down to about .25 mg of xanax a day along with 40 mg of Paxil. I was taking up to 60 mg of Paxil daily prior to this period, which is over the max recommended daily dosage. That is the medicine I am having the worst time in eliminating. Anyway, the xanax and paxil combo wasn't working so he made me bring in all my xanax and he flushed it then gave me a prescription for valium.

    Needless to say stopping the xanax cold turkey was not a great idea, I have developed an arrhythmia and now take beta blockers and blood thinners. I finally got a new psychiatrist who put me back on the xanax and then we tried to reduce it slowly and reduce the Paxil, but when I get below 30 mg of Paxil I get really bad palpitations and I can not tolerate it, makes me want to jump off a bridge. I have maintained the Paxil at 40mg, I am resided to the fact that I may never get off that medication, which makes me very sad. I was however able to finally stop taking Xanax about 3 months ago. I kept taking less and less until I was down to .25 mg a day and then I went every other day and then I stopped. Palpitations grew for a week or so but it eventually went away. I sometimes will take a half when I am really stressed out but I don't feel like my body is addicted to it now. My mind is addicted to it. I want to take it, I want to sleep and not think and sometimes not wake up. I worry about not having any with me in case I need it. I carry them with me even though I have not had one for some number of days. Its a fear I have of needing them and not having them.

    The life you lead when dependent on pills is a sad life. I have not enjoyed my life. I have squandered it. I often wonder why my mind/body had to have a "chemical imbalance"? Is it all garbage and the pills is all my mind has ever known?
    deanokat likes this.
  14. True concern

    True concern Community Champion

    Both questions i have often wondered about myself as well,i believe it does get better,i know it does but just as it took time to grow our addiction it will probably take equal or greater time to undo it.I understand now what my doctor meant after my "EKG" I was told my heart was having tremors
    deanokat and Dominica like this.
  15. True concern

    True concern Community Champion

    By tremors i believe she meant palputations. Sorry for two comments for one reply my current phone doesnt work correctly
    deanokat likes this.
  16. Dominica

    Dominica Author, Writer, Recovery Advocate Community Listener

    hello and welcome. thanks for sharing... i'm sorry you had a psychiatrist that treated you like that. that's not alright...and i'm glad you have a new one.

    it's great you were able to get off xanax... it always surprises me how challenging it can be to come off pills, but i keep hearing story after story of such...

    while i know you want to come off paxil, know that even if you can't, you can shoot for a high quality of life...don't beat yourself up. i know it may be disappointing, but you have come so far and i can tell you are motivated ...

    wishing you continued success in all your endeavors!
    deanokat likes this.
  17. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    @BurnedOut1... I'm proud of you for weaning off of the Xanax. And I can't believe that your psychiatrist stopped your Xanax cold turkey. That's dangerous and he never should have done that.

    Thanks so much for sharing your insight with us. Everybody can learn from other people's experiences.
    True concern and Dominica like this.
  18. Sertanejo

    Sertanejo Member

    I believe the best way is to carry out the whole process very slowly. For example, if you are now using 4 mg. Go to 3.5 mg and stay there until you sure that you are felling good and so on. you should decrease the dose only when you are felling good with it. Be patient, think in long terms.
    Dominica and deanokat like this.